Scheduled System Maintenance:
On May 6th, single article purchases and IEEE account management will be unavailable from 8:00 AM - 5:00 PM ET (12:00 - 21:00 UTC). We apologize for the inconvenience.
By Topic

Automatic Control, IEEE Transactions on

Issue 4 • Date August 1977

Filter Results

Displaying Results 1 - 25 of 47
  • [Front cover and table of contents]

    Publication Year: 1977 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (169 KB)  
    Freely Available from IEEE
  • Comments on "The controllability of discrete linear systems with output feedback"

    Publication Year: 1977 , Page(s): 672 - 673
    Cited by:  Papers (2)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (205 KB)  

    This note demonstrates an error in Theorem 2 of the above paper. Results to be used for testing the property of pairwise controllability of systems with output feedback through an alternative formulation are proposed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "A model-referenced controller for stabilizing large transient swings in power systems"

    Publication Year: 1977 , Page(s): 683
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (102 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Authors' reply

    Publication Year: 1977 , Page(s): 683 - 684
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (165 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Determination of matrix transfer function in the form of matrix fraction from input-output observations"

    Publication Year: 1977 , Page(s): 684 - 685
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (112 KB)  

    -Furuta and Paquet have proposed an algorithm for determining coefficients of an input-output relation from input-output observations. The purpose of this note is to point out that these coefficients can be obtaiined by a simpler algorithm which requires less computation and that there are other algorithms for minimal realization from these coefficients. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Authors' reply

    Publication Year: 1977 , Page(s): 685
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (46 KB)  

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1977 , Page(s): 0
    Save to Project icon | Request Permissions | PDF file iconPDF (461 KB)  
    Freely Available from IEEE
  • The application of charge-coupled device processors in automatic-control systems

    Publication Year: 1977 , Page(s): 680 - 682
    Cited by:  Papers (2)  |  Patents (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (352 KB)  

    The application of charge-coupled device (CCD) processors to automatic-control systems is suggested. CCD processors are a new form of semiconductor component with the unique ability to process sampled signals on an analog basis. Specific implementations of controllers are suggested for linear time-invariant, time-varying, and nonlinear systems. Typical processing time should be only a few microseconds. This form of technology may become competitive with microprocessors and minicomputers in addition to supplementing them. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A method for the identification of linear systems using the generalized least squares principle

    Publication Year: 1977 , Page(s): 631 - 634
    Cited by:  Papers (5)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (408 KB)  

    The paper presents a new version of the generalized least squares method in which a moving-average model for the residuals is assumed. The suggested method produces an estimate close to the maximum likelihood estimate by a simpler method. It has smaller requirements on computer time and memory than the nonlinear programming utilization for the likelihood function maximization. Preliminary analysis concerning the uniqueness properties is also included. The method is illustrated using simulated data and the estimates obtained are compared to those of the maximum likelihood method. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A frequency domain approach to minimal-order observer design for several linear functions of the state

    Publication Year: 1977 , Page(s): 600 - 604
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (472 KB)  

    A design procedure for minimal-order observers which is applicable to linear, observable, time-invariant systems is developed based on certain polynomial matrices associated with the transfer functions of the plant. The approach is to select the observer dynamics so that the feedback control law is satisfied with a minimal-order system. The method is a frequency domain technique but is significantly different from earlier results. Necessary and sufficient conditions for construction of a minimal-order observer to observe several linear functions of the state are given. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Effectiveness of state constraints in controllability and least squares optimal control problem

    Publication Year: 1977 , Page(s): 627 - 631
    Cited by:  Papers (3)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (488 KB)  

    Controllability of linear time-invariant systems with linear state variable inequality constraints is studied using a Lyapunov approach. Sufficient conditions for controllability, are obtained, and classes of admissible controls are defined such that the state trajectories remain inside a given open region in state space. These controls may take the form of least squares optimal state feedback control laws. In such cases the unconstrained optimal golutions satisfy the state constraints, and the constraints become inactive. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On positive real transfer functions and the convergence of some recursive schemes

    Publication Year: 1977 , Page(s): 539 - 551
    Cited by:  Papers (135)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (1080 KB)  

    The convergence with probability one of a recently suggested recursive identification method by Landau is investigated. The positive realness of a certain transfer function is shown to play a crucial role, both for the proof of convergence and for convergence itself. A completely analogous analysis can be performed also for the extended least squares method and for the self-tuning regulator of Åström and Wittenmark. Explicit conditions for convergence of all these schemes are given. A more general structure is also discussed, as well as relations to other recursive algorithms. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Evaluation of the stability of paper basis-weight profiles using multivariate time series

    Publication Year: 1977 , Page(s): 590 - 594
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (496 KB)  

    In the papermaking process, a major concern is maintaining uniform basis weight in the paper sheet. Basis weight, the weight per unit area of the paper, can vary as a function of both time and position across the width of the paper machine. In this short paper, a quantitative index for evaluating the stability, i.e., the similarity of consecutive basis-weight profiles taken across the width of a paper machine, is presented and used to analyze the stability of two production paper machines. The index is determined from autoregressive moving average multivariate time-series models developed for the profile data. With this approach, a more consistent estimate of basis-weight stability can be obtained with fewer profiles by removing the correlation imparted by the papermaking process. Moreover, the parameters of the model can be used to analyze possible sources of basis-weight instability. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The derivative of the exponential matrix with respect to a matrix

    Publication Year: 1977 , Page(s): 656 - 657
    Cited by:  Papers (9)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (192 KB)  

    The gradient matrix and its extensions have been useful tools in estimation theory [1], [3], [6]. Vetter developed the generalization to matrix-valued functions [4], [8]. Vetter's theory is extended here to include the differentiation of the exponential of a matrix function. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the controllability of singularly perturbed systems

    Publication Year: 1977 , Page(s): 622 - 624
    Cited by:  Papers (3)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (336 KB)  

    Sufficient conditions for controllability of high-order systems of singularly perturbed type are formulated in terms of two lower order subsystems. At first, linear time-varying systems are considered and then the results are extended to a class of nonlinear systems. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamic two-person two-objective control problems with delayed sharing information pattern

    Publication Year: 1977 , Page(s): 659 - 661
    Cited by:  Papers (4)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (264 KB)  

    Noncooperative discrete-time control problems with an n - step-delay sharing information pattern are considered. Nonclassical separation properties are extended to the Nash optimal solution. For LQG one-step-delay sharing game problems, the Nash optimal controller is shown, under certain conditions, to be unique and linear. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal economic stabilization policies under decentralized control and conflicting objectives

    Publication Year: 1977 , Page(s): 517 - 530
    Cited by:  Papers (8)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (1160 KB)  

    This paper derives methods for the calculation of optimal stabilization policies under the assumption that monetary and fiscal control are exercised by separate authorities who may have different objectives. Each authority minimizes its own quadratic cost functional subject to the constraint of a linear econometric model. Nash solution strategies are calculated for this discrete-time differential game, both in the context of open-loop and closed-loop behavior (in the closed-loop framework each authority can continually revise his policy in response to the evolving strategy of the other authority). The results are applied to a small econometric model, and show how the degree of fiscal or monetary, control depends on the particular conflict situation, and how conflicting policies are "suboptimal" in comparison with coordinated policies. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A counterexample on "On the controllability of composite systems"

    Publication Year: 1977 , Page(s): 683 - 684
    Cited by:  Papers (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (176 KB)  

    The purpose of this note is to give a counterexample to the main result of the above correspondence, to modify this result, and to restate its main theorem accordingly. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On an optimal scanning control problem in a one-dimensional space

    Publication Year: 1977 , Page(s): 667 - 669
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (280 KB)  

    In this note we consider an optimal scanning control problem for parabolic systems in a one-dimensional space. It is shown that for the optimal regulator problem involving the minimization of a given final-time quadratic cost functional there exist optimal locations for the scanning control. Conditions for optimality are given. Also, it is shown that for the heat equation the "best" location of the control cannot be a fixed point in the spatial domain of the system. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the relationships between structural identifiability and the controllability, observability properties

    Publication Year: 1977 , Page(s): 652
    Cited by:  Papers (8)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (136 KB)  

    It is shown that if only identifiability properties of a linear system are of interest, it is neither necessary nor sufficient to first determine whether the structure is controllable or observable. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Mixed versus pure strategies in many-person decision problems

    Publication Year: 1977 , Page(s): 661 - 662
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (200 KB)  

    In many-person decision problems, the optimal strategy has been searched for among the class of pure, as opposed to mixed, strategies. It is proved that if the payoff functions satisfy certain convexity conditions, optimal pure strategies are also optimal in the expanded class of mixed strategies. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of recursive stochastic algorithms

    Publication Year: 1977 , Page(s): 551 - 575
    Cited by:  Papers (359)  |  Patents (1)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (2064 KB)  

    Recursive algorithms where random observations enter are studied in a fairly general framework. An important feature is that the observations my depend on previous "outputs" of the algorithm. The considered class of algorithms contains, e.g., stochastic approximation algorithm, recursive identification algorithm, and algorithms for adaptive control of linear systems. It is shown how a deterministic differential equation can be associated with the algorithm. Problems like convergence with probability one, possible convergence points and asymptotic behavior of the algorithm can all be studied in terms of this differential equation. Theorems stating the precise relationships between the differential equation and the algorithm are given as well as examples of applications of the results to problems in identification and adaptive control. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Trajectory sensitivity modification in optimal linear systems

    Publication Year: 1977 , Page(s): 657 - 659
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (240 KB)  

    A new procedure for reducing trajectory sensitivity for the optimal linear regulator is described. The design is achieved without increase in the order of optimization and without the feedback of trajectory sensitivity. The procedure is also used in the input signal design problem for linear system identification by interpreting it as increasing trajectory sensitivity with respect to parameters to be estimated. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reduced order state estimators for discrete-time stochastic systems

    Publication Year: 1977 , Page(s): 673 - 675
    Cited by:  Papers (13)
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (280 KB)  

    A reduced order, least squares, state estimator is developed for linear discrete-time systems having both input disturbance noise and output measurement noise with no output being free of measurement noise. The order reduction is achieved by using a Luenberger observer in connection with some of the system outputs and a Kalman filter to estimate the state of the Luenberger observer. The order of the resulting state estimator is reduced from the order of the usual Kalman filter system state estimator by the number of system outputs selected for use as inputs to the Luenberger Observer. The manner in which the noise associated with the selected system outputs affects the state estimation error covariance provides considerable insight into the compromise being attempted. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Controllability to a target set of linear disturbed systems

    Publication Year: 1977 , Page(s): 653 - 654
    Save to Project icon | Request Permissions | Click to expandQuick Abstract | PDF file iconPDF (208 KB)  

    The controllability of a linear system under unpredictable but observable and integrable perturbations is studied. It is required that the system steer into the target against all actions of the disturbance. We prove that this can be done provided an associated linear control system can be controlled to the same target. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame